Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 64, NWS Phoenix, AZ

September 12, 2015Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 12, 2015, 5:03 PM MST for Maricopa County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2015, 5:03 PM MST (00:03 UTC)
Expired
Sep 12, 2015, 5:45 PM MST
In force
42 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2015-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2015-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS55 KPSR 130003
SVRPSR
AZC013-130045-
/O.NEW.KPSR.SV.W.0064.150913T0003Z-150913T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
503 PM MST SAT SEP 12 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 501 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR CAMP CREEK...OR 13 MILES WEST OF SYCAMORE CREEK...
  AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...CAMP CREEK AND BARTLETT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3390 11184 3400 11165 3383 11156 3376 11172
TIME...MOT...LOC 0001Z 328DEG 12KT 3391 11172 

$$

MEYERS
2 follow-up statements
128 
WWUS55 KPSR 130028
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
528 PM MST SAT SEP 12 2015

AZC013-130045-
/O.CON.KPSR.SV.W.0064.000000T0000Z-150913T0045Z/
MARICOPA AZ-
528 PM MST SAT SEP 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR NORTHEASTERN MARICOPA COUNTY...

AT 525 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 8 MILES NORTH OF RIO VERDE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...BARTLETT LAKE ROAD AND RIO VERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3390 11184 3400 11165 3383 11156 3376 11172
TIME...MOT...LOC 0025Z 328DEG 12KT 3384 11167 

$$

MEYERS
909 
WWUS55 KPSR 130045
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST SAT SEP 12 2015

AZC013-130052-
/O.EXP.KPSR.SV.W.0064.000000T0000Z-150913T0045Z/
MARICOPA AZ-
545 PM MST SAT SEP 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARICOPA COUNTY
WILL EXPIRE AT 545 PM MST...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER...BRIEF HEAVY RAIN...SMALL PEA SIZED HAIL...AND GUSTY WINDS 
UP TO 35 MPH WILL STILL IMPACT AREAS AROUND BARTLETT LAKE AND RIO 
VERDE FOR THE NEXT 30 MINUTES.

LAT...LON 3390 11184 3400 11165 3383 11156 3376 11172
TIME...MOT...LOC 0040Z 328DEG 12KT 3384 11167 

$$

MEYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:05 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 12, 3:05 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST SAT SEP 12 2015

.SYNOPSIS...
SEVERAL PACIFIC DISTURBANCES WILL MOVE INTO THE REGION SUNDAY
THROUGH TUESDAY...WITH A MODEST INCREASE IN MOISTURE AND CHANCES FOR
SHOWERS OR THUNDERSTORMS. THESE DISTURBANCES WILL ALSO ALLOW
TEMPERATURES TO FALL SLIGHTLY BELOW AVERAGE DURING THE FIRST PAST OF
THE WEEK. A MUCH DRIER AND STABLE AIRMASS WILL RETURN FOR THE LATTER
HALF OF NEXT WEEK.

&&

.DISCUSSION...
AFTERNOON WV IMAGERY DEPICTS AN INCREASINGLY COMPLICATED SCENARIO
WITH A PRONOUNCED CIRCULATION CENTER AND DIVERGENT JET SIGNATURE
APPROACHING THE CNTRL CALIFORNIA COAST...BUT LARGELY DOWNSTREAM
CONFLUENT SHEARED NORTHWEST FLOW THROUGHOUT ARIZONA. HOWEVER...A
SUBTLE SHORTWAVE APPEARS TO BE DROPPING SOUTH FROM THE FOUR CORNERS
AREA...AIDING IN LARGER SCALE SYNOPTIC ASCENT ACROSS THE MOGOLLON
RIM...WHITE MOUNTAINS...AND PORTIONS OF SRN GILA COUNTY. 12Z
REGIONAL SOUNDING DATA SAMPLED PWATS AROUND 1.40 INCHES...HOWEVER
ONLY MODEST 10-11 G/KG IN THE SFC-H8 LAYER...AND MORE NOTABLE
MOISTURE AROUND THE H7 LAYER. ONE OF THE MORE INTERESTING ASPECTS OF
THIS AFTERNOONS ANALYSIS IS UNUSUALLY COOL TEMPERATURES AT THE H5
LEVEL (-8C TO -9C) AND VERY STEEP MIDLEVEL LAPSE RATES (H7-H5 7-8
C/KM).

GIVEN THE BOUNDARY LAYER FLOW AND LIMITED MOISTURE IN THE SFC-H8
LAYER...EFFICIENT MIXING HAS ALLOWED SFC DEWPOINTS TO FALL INTO THE
UPPER 40S IN SERN ARIZONA...TO MIDDLE 50S IN CNTRL ARIZONA. THESE
READINGS MAY MAKE SURVIVAL OF DEEP CONVECTION INTO LOWER ELEVATION
LOCATIONS DIFFICULT (IF NOT IMPOSSIBLE)...EVEN WITH MORE ORGANIZED
OUTFLOWS. HOWEVER...WITH LARGE INVERTED-V PROFILES AND DCAPE VALUES
1200-1500 J/KG...CANNOT COMPLETELY DISCOUNT SOME STRONGER LONG
TRAVELING OUTFLOWS IMPACTING LOW ELEVATIONS (I.E. PHOENIX METRO).
OTHERWISE...SHOWER ACTIVITY IN SERN CALIFORNIA ASSOCIATED WITH A
SLUG OF MIDLEVEL MOISTURE (IN AN OTHERWISE CONVECTIVELY LIMITED
ENVIRONMENT) WILL CONTINUE TO LIFT NORTH THIS EVENING.

THIS FIRST IN A SERIES OF SHORTWAVES WILL LIFT INTO WRN ARIZONA
SUNDAY...ALLOWING SOME MEASURE OF SLY LOW LEVEL FLOW AND MOISTURE
ADVECTION. HOWEVER...AS THIS OCCURS...MODELS ARE IN EXCELLENT
AGREEMENT DEPICTING SUBSTANTIAL WARM ADVECTION ALOFT WITH MIDLEVEL
LAPSE RATES ONCE AGAIN BECOMING MORE MOIST ADIABATIC (5.5-6.0 C/KM).
WHILE BOUNDARY LAYER MOISTURE MAY REALIZE A SOMEWHAT HIGHER
MAGNITUDE THAN MODEL FORECAST SOUNDINGS DEPICT...AT THIS TIME ONLY 8-
10 G/KG IS SUGGESTED YIELDING MLCAPES ONLY IN A 50-200 J/KG RANGE.
JET DIVERGENCE FIELDS WILL ALSO BE MOST ROBUST OVER NRN ARIZONA WITH
MORE ANTI-CYCLONIC FLOW ENTERING FAR SWRN ARIZONA...YET SREF
PROBABILITIES AND A FAIR SUBSET OF HIGH RESOLUTION MODELS STILL
SUPPORT SCT STORMS DURING PEAK HEATING WITH DEEP INVERT-V SOUNDINGS
AND GUSTY WINDS POSSIBLE.

MODEL TIMING OF FOLLOW UP PACIFIC SHORTWAVES MONDAY AND TUESDAY ARE
STILL CHANGING SLIGHTLY WITH EACH MODEL RUN. HOWEVER...MODELS ARE
STILL CONSISTENT WITH FORECASTS OF MODERATELY STRONG 850/700 20-30
KT SOUTHERLY WINDS IN FAR WESTERN ARIZONA (PARTICULARLY
MONDAY)...AND GOOD VEERING WIND PROFILES WITH HEIGHT. IN ADDITION...
SYNOPTIC SCALE ASCENT WOULD BE FAVORED WITH GRADUALLY FALLING
HEIGHTS ALOFT AND INCREASING JET ENERGY. HOWEVER...ONE MAJOR
DETRIMENT TO CONVECTIVE ACTIVITY AND RAINFALL APPEARS TO BE
ADDITIONAL WARMING ALOFT...SUCH THAT H5 TEMPERATURE REACH -5C AND
CREATE VERY STRONG CAPPING ALOFT AND SEVERELY HINDERED LAPSE RATES.
MODEL SOUNDINGS SHOW THE INCREASES LOW LEVEL MOISTURE RELATED TO THE
STRONGER SLY FLOW...HOWEVER NO PLACE TO LIFT THIS MOISTURE. IN THE
END...THIS TIME FRAME MAY END UP WITH A LOT OF MID CLOUDS ALONG A
QUASI-FRONTAL BOUNDARY...BUT NOT MUCH MORE THAN A FEW SHOWERS.
CONFIDENCE IN THE OVERALL EVOLUTION OF THIS PERIOD IS QUITE
LOW...AND KEPT POPS SOMEWHAT RESTRICTED.

WEDNESDAY THROUGH SATURDAY...
ALTHOUGH STRONG UPPER LEVEL SOUTHWEST WINDS WILL PERSIST OVER THE
FORECAST AREA...DUE TO ADDITIONAL PACIFIC SHORTWAVES FLOWING WELL
NORTH OF THE AREA...MODELS INSIST THAT STABLE AND WARM WEATHER IS IN
THE OFFING. FORECASTER CONFIDENCE IS LOW FOR THIS PERIOD...THEREFORE
NO SHOWER THREATS WILL BE MENTIONED. AFTN TEMPS THESE DAYS SHOULD BE
NEAR NORMAL.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
THUNDERSTORM ACTIVITY WILL TEND TO REMAIN OUTSIDE OF METRO PHOENIX
FAVORING YAVAPAI...GILA...PINAL...AND WESTERN PIMA COUNTIES. HOWEVER
A STRAY STORM OVER THE VALLEY FLOOR IS ENTIRELY
POSSIBLE...ESPECIALLY FOR KIWA. THUS INSERTED VCTS IN PHOENIX AREA
TAFS. OUTFLOW WINDS ARE ALSO POSSIBLE BUT CONFIDENCE TOO LOW AT THIS
POINT TO INSERT TEMPO GROUPS WITH STRONG WINDS. IF PINAL AND PIMA
COUNTIES ONLY HAVE ISOLATED ACTIVITY THEN POTENTIAL FOR OUTFLOWS AND
BLOWING DUST AFFECTING TAF SITES WILL BE LOW. ANTICIPATE REGIONAL
STORM ACTIVITY TO DISSIPATE WELL BEFORE MIDNIGHT.
OTHERWISE...ANTICIPATE WESTERLY SURFACE WINDS TO PREVAIL INTO THE
EVENING BEFORE TRENDING TOWARD EASTERLY DIRECTIONS LATER THIS
EVENING.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
BAND OF THICK MID-HIGH CLOUDS...BASES GENERALLY ABOVE FL100...WITH
EMBEDDED SHOWERS WILL START DECREASING FROM SOUTHWEST TO NORTHEAST
AFTER 00Z. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY
OVER LA PAZ COUNTY WHERE SURFACE HEATING HAS BEEN MUCH BETTER. THERE
IS ALSO THUNDERSTORM POTENTIAL TO THE WEST OF THE FORECAST AREA OVER
THE HIGHER MOUNTAINS OF SAN DIEGO AND WESTERN RIVERSIDE
COUNTIES...EXPECT THOSE STORMS TO DISSIPATE AWAY FROM HIGHER
TERRAIN. ANTICIPATE REGIONAL STORM ACTIVITY TO DISSIPATE WELL BEFORE
MIDNIGHT. OTHERWISE...SURFACE WINDS WILL FOLLOW FAMILIAR DIURNAL
PATTERNS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
LINGERING MOISTURE WILL KEEP SLIGHT THUNDERSTORM CHANCES GOING
TUESDAY...MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. MOISTURE
WILL DECLINE WEDNESDAY ONWARD FOR REMOVAL OF STORM CHANCES. WITH
DRIER AIR...MINIMUM HUMIDITIES WILL DECLINE WITH MOST LOWER
ELEVATIONS DROPPING BELOW 20 PERCENT BY FRIDAY. OVERNIGHT RECOVERY
DECLINES AS WELL BUT REMAINS GOOD. TEMPERATURES WILL BE BELOW NORMAL
TUESDAY FOLLOWED BY A SLOW WARMING TREND. WINDS WILL TEND TO BE
LIGHT AND FAVOR SOUTHWEST AND WEST DIRECTIONS DURING THE AFTERNOONS
AND EVENINGS.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/VASQUEZ
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Special weather statement, Sep 12, 3:48 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
348 PM MST SAT SEP 12 2015

AZZ023-024-028-122330-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
348 PM MST SAT SEP 12 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES

UNTIL 430 PM MST

AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SAGUARO LAKE...OR 9 MILES NORTH OF APACHE JUNCTION...MOVING
SLOWLY TO THE NORTHWEST.

BRIEF HEAVY RAIN...AND GUSTY WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...SAGUARO LAKE...SALT RIVER TUBING RECREATION AREA...
USERY MOUNTAIN PARK...GOLDFIELD RANCH...CANYON LAKE...LOST DUTCHMAN
STATE PARK AND GRANITE REEF DAM.

LAT...LON 3355 11138 3336 11150 3351 11171 3366 11158
TIME...MOT...LOC 2246Z 122DEG 16KT 3353 11151

MEYERS
Special weather statement, Sep 12, 4:25 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM MST SAT SEP 12 2015

AZZ023-024-028-130000-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
425 PM MST SAT SEP 12 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA AND CENTRAL PINAL COUNTIES

UNTIL 500 PM MST

AT 421 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR MAGMA...OR 7 MILES NORTH OF FLORENCE.

BRIEF HEAVY RAIN AND GUSTY WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. STRONG OUTFLOW WINDS WILL CONTINUE TO
EXPAND TO THE SOUTHWEST TOWARD COOLIDGE...AND COULD POSSIBLY
GENERATE AREAS OF BLOWING DUST THAT WILL REDUCE VISIBILITY FOR
MOTORISTS ON HIGHWAYS IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...FLORENCE...COOLIDGE...QUEEN CREEK...BLACKWATER...
FLORENCE JUNCTION...KINGS RANCH...SEVILLE...SAN TAN MOUNTAIN PARK...
GOLD CAMP...COOLIDGE AIRPORT...SAN TAN VALLEY...MAGMA...CHANDLER
HEIGHTS...QUEEN VALLEY AND VALLEY FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3322 11173 3342 11141 3311 11113 3289 11145
      3289 11148
TIME...MOT...LOC 2321Z 018DEG 28KT 3314 11139

MEYERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:22 PM MSTSpecial Weather StatementPSRPinal38 min
Sep 12, 5:39 PM MSTSpecial Weather StatementPSR36 min
Sep 12, 5:52 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min
Sep 12, 6:16 PM MSTDust Storm WarningPSR44 min
Sep 12, 6:48 PM MSTBlowing Dust AdvisoryPSR69 min
Sep 13, 12:51 PM MSTSpecial Weather StatementPSRGila39 min
Sep 13, 4:21 PM MSTSpecial Weather StatementPSRGila39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.